Alert archive / Montana / Special Weather Statements in 2015

Special Weather Statement, NWS Missoula, MT

May 29, 2015Missoula County, Montana

NWS Missoula, MT issued this special weather statement at May 29, 2015, 4:21 PM MDT for Missoula County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2015, 4:21 PM MDT (22:21 UTC)
Expired
May 29, 2015, 4:45 PM MDT
In force
24 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 36 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:50 PM MDTTSTM WND GST 501 Ssw Huson, MTESTIMATES OF 40-50 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WWUS85 KMSO 292221
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT FRI MAY 29 2015
 
MTZ004-005-292245-
MISSOULA/BITTERROOT VALLEYS MT-LOWER CLARK FORK REGION MT-
421 PM MDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WEST
CENTRAL MISSOULA AND SOUTHEASTERN MINERAL COUNTIES UNTIL 445 PM
MDT...

AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 
OVER ALBERTON...OR 23 MILES SOUTHEAST OF SUPERIOR...MOVING NORTHEAST 
AT 25 MPH.

PEA SIZE HAIL...BRIEF HEAVY RAIN AND WINDS NEAR 40 MPH WILL BE 
POSSIBLE WITH THIS STORM. ALSO WATCH FOR BRIEF PONDING OF WATER ON I-
90.

LOCATIONS IMPACTED INCLUDE...
ALBERTON...FRENCHTOWN...CYR...NINEMILE AND HUSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4689 11455 4698 11467 4721 11436 4707 11418
TIME...MOT...LOC 2218Z 225DEG 25KT 4698 11450 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 29, 2:39 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 29, 2:39 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
239 PM MDT FRI MAY 29 2015

.DISCUSSION...
Isolated to scattered showers will continue to develop this
afternoon/evening across the Northern Rockies, bringing brief
heavy rain, some gusty winds, and a few lightning strikes. The
showers are not expected to be as widespread as previous days,
however.

A disturbance is expected to track through the Northern Rockies
beginning early Saturday morning, which will spread showers and a
few thunderstorms across north central Idaho and portions of
western Montana. Showers and thunderstorms will quickly become
more widespread by mid morning and afternoon as the disturbance
impacts the region. These storms could bring additional brief
heavy rain and lightning that would disrupt weekend outdoor
activities. The wet weather will decrease later Saturday and
become more isolated/scattered by Sunday. Temperatures are
expected to be the warmest of season by Sunday, with 70s and 80s
possible for most areas and 90s in the lower valleys of Idaho.

A stronger, dynamic low pressure system approaches Monday which
will spread showers and thunderstorms across the region Monday and
Tuesday, with the strongest storms expected Monday. Moisture will
be plentiful, so storms that do develop could produce heavy
rainfall and rockslide/mudslide potential for prone/steep terrain.
Other threats such as hail, frequent lightning, and strong wind
gusts cannot be ruled out.

Showers and thunderstorms are expected to continue each
afternoon/evening throughout next week as the area continues to be
influenced by a low pressure system. Temperatures will be several
degrees cooler Tuesday and onward, but still around normal.

&&

.AVIATION...Scattered showers and an isolated thunderstorm are
expected to develop in some areas through 30/0400z. All terminals
have a potential to see a shower or storm. Unsettled weather will
return early Saturday morning in the form of showers. Unstable
conditions will increase with afternoon heating. Showers and
thunderstorms are likely in the vicinity of all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 29, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT FRI MAY 29 2015

MTZ004-005-292245-
MISSOULA/BITTERROOT VALLEYS MT-LOWER CLARK FORK REGION MT-
421 PM MDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WEST
CENTRAL MISSOULA AND SOUTHEASTERN MINERAL COUNTIES UNTIL 445 PM
MDT...

AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ALBERTON...OR 23 MILES SOUTHEAST OF SUPERIOR...MOVING NORTHEAST
AT 25 MPH.

PEA SIZE HAIL...BRIEF HEAVY RAIN AND WINDS NEAR 40 MPH WILL BE
POSSIBLE WITH THIS STORM. ALSO WATCH FOR BRIEF PONDING OF WATER ON I-
90.

LOCATIONS IMPACTED INCLUDE...
ALBERTON...FRENCHTOWN...CYR...NINEMILE AND HUSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4689 11455 4698 11467 4721 11436 4707 11418
TIME...MOT...LOC 2218Z 225DEG 25KT 4698 11450

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:55 PM MDTSpecial Weather StatementMSOMissoula35 min
May 29, 5:29 PM MDTSpecial Weather StatementMSOSanders46 min
May 29, 5:39 PM MDTSpecial Weather StatementMSOMissoula51 min

Nearby

Special Weather Statements in Montana, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.